Scared

Ok so I will try and explain as best I can about a 6 weeks ago I developed a rash on my hands and firstborn thought it was excema I brought some cream but it didn't go went to drs and they gave me another cream still not gone !! And then another still the same I ended up in hospital with a very bad asthma attack and was pumped full of antibiotics and seroids rash improved but then had a blotchy rash on arms have since been out if hospital and contacted Dr who told me to stop sulfasalazine just incase I have been given the all clear to start it again but I'm scared to as we had the lovely weather yesterday and I was sat out in the sun and my arms and chest went really blotchy I'm scared to start the drugs again I have my pain just a few aches but at work I'm on my feet for 4 hours so nothing unusual I have also been given another cream by drs I just don't know what to do I have been off sulfa for 9 days now

8 Replies

oldestnewest
  • Sorry that was I have no pain

  • Hi Oxopinkyblue,

    I have put a link to the patient information on sulfasalazine for you to look at and our article about photosensitvity:

    medicines.org.uk/emc/medici...

    nras.org.uk/photosensitivity

    If you are experiencing problems with adverse reactions to your DMARD then it may be useful to contact your rheumatology team about this.

    Hope this helps

    Beverley (NRAS Helpline)

  • Thank Beverley should I continue to take the sulfa I'm going on holiday in August and don't know what to do its just one thing after the other !!

  • We're not medically trained on the helpline so can only pass on information. There was a good post about a day ago on sun sensitivity and I have put a link to it below for you:

    healthunlocked.com/nras/pos...

    If you have a rheumatology helpline number then it may be worth giving that a call and speaking to one of the rheumatology nurses for help and what to do.

    Beverley

  • I had the most appalling rash ever from Sulfasalazine four years ago along with swelling round my neck and ears. I think it was triggered by sunlight and it was incredibly itchy and started on v of my neck from sunlight - even affected the soles of my feet. I was away from home so went to a&e where I was told to stop taking it and take strong antihistamines. My GP wanted me to take it again once the rash calmed down - just to find out. But I just couldn't face it so got a kenalog injection from him instead to tide me over.

    Same thing happened to me a few years later with Hydroxicloraquine and I stopped and it went away. I've recently had a scary episode of pancreatitis with Azathioprine and the gps didn't spot it even after the first hospital admission. I explained these previous skin reactions to the hospital doctor in a&e and he told me these were all serious, potentially life threatening side effects - anaphylaxis and pancreatitis respectively and it's now on my medical records that these are allergies and I can't ever take them again

    I know we aren't allowed to give out medical advice but as you are obviously prone to allergies I would be very careful about any sunlight reactions and wouldn't risk taking anything you might be allergic to if you are going abroad. There are other drugs you could try instead with a few months to go before your holiday. If you feel scared about restarting a drug it might be for a very good reason.

  • I'm going to call my rheumy dr today and see what she says the rash seems to have calmed down Evan though it never looked awful if u get what I mean but the one thing I wanted to ask was it started when I was in hospital for 6 days with an asthma attack so was not out in sunshine ?

  • My experience was similar to Twitchy's - in fact, she helped me at the time. My rheumatolagist took me off Sulfasalazine immediately and forever but it still took 2 weeks for the rash to work its way through my system, covering 90% of my body, requiring a night in hospital and a steroid IV. After that, I flaked for another 10 days - an unpaid for and unasked for chemical peel. In my case, by the way, there was no exposure to sunlight. I moved on to MTX and Hydroxy which work well for me.

    Good luck. Enjoy your holiday.

  • Hi thanks for the reply the rash if you can call it that is only on my fore arms and chest v after I came out of hospital I was very itchy every where I would put a pic up but doubt u would see anything as I'm tanned

You may also like...